Bupivacaine-induced Cardiac Arrhythmias in Sheep


    loading  Checking for direct PDF access through Ovid

Abstract

Controversy persists about the cardiac toxicity of bupivacaine if accidentally administered intravenously during regional anesthesia. Using awake, unanesthetized sheep, we evaluated the cardiac effects of low and high equivalent does of lidocaine and bupivacaine given intravenously over 10 s. All animals convulsed within 30 s of injections. Although both drugs significantly increased heart rate and systemic and pulmonary arterial blood pressure for up to 10 min, cardiac output was affected variably. The magnitude of hemodynamic changes that each drug produced did not differ significantly from each other at either dose level. However, of the sheep receiving intravenous lidocaine, none developed arrhythmias other than mild sinus tachycardia and minimal ST-T wave changes (which occurred in 25% of the animals). After intravenous bupivacaine injection, all sheep had transient changes on the EKG and/or arrhythmias (e.g., supraventricular tachycardia; atrioventricular conduction blocks; ventricular tachycardia; multiform premature ventricular contractions; wide QRS complexes; ST-T wave changes; and in one animal, fatal ventricular fibrillation). Normal sinus rhythm usually returned within 8–10 min. Arterial blood gas and acid-base values stayed within the normal range during the studies, and serum potassium did not change significantly from control. In conclusion, in conscious adult sheep, equivalent doses of lidocaine or bupivacaine produced similar central nervous system (CNS) toxicity when rapidly injected intravenously. In the absence of marked hypoxia, respiratory or metabolic acidosis, hyperkalemia, or hypotension, serious cardiac arrhythmias occurred after bupivacaine but not lidocaine.

    loading  Loading Related Articles